Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 170, NWS Dodge City, KS

July 3, 2005Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2005, 2:01 PM CDT for Rush County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 2:01 PM CDT (19:01 UTC)
Expired
Jul 3, 2005, 2:30 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:10 PM CDTHAIL 14 Sse Shaffer, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 031902
SVRDDC
KSC165-031930-
/O.NEW.KDDC.SV.W.0170.050703T1901Z-050703T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
201 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 230 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SHAFFER...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN RUSH COUNTY...
  SHAFFER...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3862 9914 3837 9914 3836 9904 3864 9904

$$

FINCH
1 follow-up statement
000 
WWUS53 KDDC 031929
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT SUN JUL 3 2005

KSC165-031939-
/O.EXP.KDDC.SV.W.0170.000000T0000Z-050703T1930Z/
RUSH KS-
229 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH COUNTY WILL
EXPIRE AT 230 PM CDT...

AT 224 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3862 9914 3837 9914 3836 9904 3864 9904

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:25 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 3, 11:25 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
1125 AM CDT SUN JUL 3 2005

.DISCUSSION...

THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT SEVERE WX EVENT EXPECTED FOR SOUTHWEST KANSAS...

A REGIONAL OUTBREAK OF SEVERE WEATHER IS EXPECTED TO IMPACT MUCH OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

12Z UPPER AIR ANALYSIS SHOWED A STRONG 200-250MB JET (60 TO 80KTS)
NOSING INTO THE SOUTHERN ROCKIES.  THIS CAN BE SEEN AS WELL ON WATER
VAPOR LOOP.  ANOTHER UPPER JET WAS LOCATED ACROSS THE DAKOTAS.  A
FAVORABLE COUPLED JET STREAK STRUCTURE APPEARS EVIDENT, WHICH WOULD
SUPPORT INCREASED DEEP TROPOSPHERIC UPWARD MOTION ON THE HIGH
PLAINS.

15Z SURFACE MAP SHOWED IMPRESSIVE UPPER 60S TO NEAR 70 DEWPOINTS
ADVECTING NORTHWESTWARD TOWARDS THE OK-KS STATE BORDER.  AN OLD
OUTFLOW BOUNDARY WAS STILL SOMEWHAT APPARENT OVER NORTHWEST
OKLAHOMA.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SHOWS AN IMPRESSIVE
AREA OF PERSISTENT MOISTURE CONVERGENCE...WHERE THE REMNANT OUTFLOW
BOUNDARY INTERSECTS AN INCREASINGLY CONVERGENT DRYLINE...JUST
AHEAD OF THE APPROACHING UPPER JET STREAK.  WITH UPPER 60S
DEWPOINTS AND TEMPERATURES REACHING THE MID-UPPER 90S BY LATE
AFTERNOON, EXTREME CONVECTIVE INSTABILITY WILL BE PRESENT ACROSS ALL
OF SOUTHWEST KANSAS WITH SURFACE BASED CAPES MAXED OUT IN THE
4000-5000 J/KG RANGE.

FARTHER NORTH, THE ADVANCING COLD FRONT WILL BE PUSHING INTO
NORTHWEST KANSAS LATE THIS AFTERNOON.  THE MORNING WARM ADVECTION
THUNDERSTORM ACTIVITY IN NORTHWEST KANSAS CONTINUED TO MOVE EAST,
ALSO LEAVING OUT AN OUTFLOW BOUNDARY.

THERE WILL BE TWO AREAS OF CONCERN FOR SIGNIFICANT SEVERE WEATHER,
INITIALLY.  THE FIRST BEING IN FAR SOUTHWEST KANSAS FROM HUGOTON TO
SYRACUSE EAST TO ROUGHLY CIMARRON TO MEADE...IN THE AREA OF
MAXIMIZED CONVERGENCE NEAR DRYLINE/OUTFLOW BOUNDARY INTERSECTION.
RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED WITH AT LEAST ONE
SIGNIFICANT SUPERCELL POSSIBLE, CAPABLE OF PRODUCING BASEBALL SIZE
HAIL, EXTREMELY STRONG WINDS TO 80 MPH, AND TORNADOES.

THE SECOND AREA OF CONCERN WILL BE WITH THE COLD FRONT FARTHER
NORTH.  STORMS WILL DEVELOP IN MORE OF A CLUSTERED MODE, WITH
EMBEDDED SUPERCELLS, INITIALLY.  LARGE HAIL TO BASEBALL SIZE AS WELL
AS DESTRUCTIVE WINDS TO 80MPH, AND AN ISOLATED TORNADO ARE POSSIBLE
AS WELL...INITIALLY ALONG AND NORTH OF I-70 LATE THIS
AFTERNOON...THEN SPREADING SOUTH AS A VERY WELL ORGANIZED FORWARD
PROPAGATING MCS, OVERTAKING MUCH OF SOUTHWEST KANSAS.  THERE IS THE
LIKELIHOOD OF A WIDESPREAD DAMAGING WIND EVENT WITH THIS FORWARD
PROPAGATING MCS THIS EVENING, MAINLY FROM 7PM TO MIDNIGHT.  THE 12KM
NAM HAS BEEN AMAZINGLY CONSISTENT IN SHOWING THIS SCENARIO OVER THE
PAST SEVERAL RUNS.  THE 00Z/3 EXPERIMENTAL 4KM WRF ON THE WEB ALSO
SHOWS A COHERENT FORWARD PROPAGATING MCS.

WILL UPDATE THE HWO FOR A LITTLE MORE DETAILED WORDING, MENTIONING
VERY LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WIND THREAT TO 80 MPH,
AS WELL AS ISOLATED TORNADOES.

UMSCHEID
Hazardous weather outlook, Jul 3, 12:32 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 PM CDT SUN JUL 3 2005

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1232 PM CDT (1132 AM MDT) SUN JUL 3 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF SOUTHWEST
KANSAS THIS AFTERNOON AND TONIGHT.  THE POTENTIAL EXISTS FOR A
WIDESPREAD REGIONAL OUTBREAK OF LARGE HAIL AND DAMAGING TO
DESTRUCTIVE STRAIGHT LINE WINDS.

THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ALONG THE I-70
CORRIDOR EARLY THIS AFTERNOON FROM WAKEENEY TO HAYS.  THESE STORMS
WILL INCREASE IN COVERAGE AND INTENSITY BY LATE THIS AFTERNOON.
ANOTHER AREA OF RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED
FARTHER SOUTH FROM LAKIN TO HUGOTON EAST TO THE CIMARRON AND MEADE
AREAS.  THE ATMOSPHERIC CONDITIONS OF STRONG UPPER LEVEL WINDS AND
EXTREME INSTABILITY SUPPORT STRONG SUPERCELL THUNDERSTORMS,
INITIALLY, WITH VERY LARGE HAIL TO THE SIZE OF BASEBALLS POSSIBLE
ALONG WITH DESTRUCTIVE STRAIGHT LINE WINDS TO 80 MPH.  AN ISOLATED
TORNADO OR TWO IS ALSO POSSIBLE.

BY MID-EVENING, A LINE OF POTENTIALLY VERY SEVERE THUNDERSTORMS IS
EXPECTED MOVE THROUGH THE AREAS OF SOUTHWEST KANSAS MAINLY EAST OF
GARDEN CITY TO LIBERAL.  SOME OF THE LARGER COMMUNITIES OF SOUTHWEST
KANSAS VULNERABLE TO DANGEROUS SEVERE THUNDERSTORMS INCLUDE
CIMARRON, MEADE, DODGE CITY, ASHLAND, JETMORE, LARNED, KINSLEY,
PRATT, AND MEDICINE LODGE.

STAY TUNED TO YOUR FAVORITE SOURCE FOR SEVERE WEATHER INFORMATION,
AS WEATHER CONDITIONS CAN CHANGE VERY RAPIDLY OVER A SHORT PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS ARE EXPECTED TO BE NEEDED OVER ALL OF SOUTHWEST KANSAS AFTER
4PM CDT.

UMSCHEID

In the hours before

Local storm report, Jul 3, 1:03 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
103 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             HARGRAVE                38.55N 99.43W
07/03/2005  0.88 INCH        RUSH               KS   PUBLIC

&&

LEE
Special weather statement, Jul 3, 1:15 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
115 PM CDT SUN JUL 3 2005

KSZ030-031-043>046-061>066-040200-
ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-SCOTT-
STAFFORD-TREGO-
115 PM CDT (1215 PM MDT) SUN JUL 3 2005

...SEVERE THUNDERSTORM WATCH #588 IS IN EFFECT UNTIL 9 PM CDT
FOR THE FOLLOWING KANSAS COUNTIES...

ELLIS...FINNEY...HAMILTON...HODGEMAN...KEARNY...LANE...NESS...
PAWNEE...RUSH...SCOTT...STAFFORD AND TREGO.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 75
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

GERARD
Local storm report, Jul 3, 1:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             LA CROSSE               38.53N 99.31W
07/03/2005  1.75 INCH        RUSH               KS   TRAINED SPOTTER

&&

MGERARD
Local storm report, Jul 3, 1:30 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
130 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 W SCHOENCHEN          38.71N 99.50W
07/03/2005  0.88 INCH        ELLIS              KS   PUBLIC

            HAIL COVERED THE GROUND

&&

LEE
Local storm report, Jul 3, 1:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
133 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NW BISON              38.56N 99.25W
07/03/2005  2.75 INCH        RUSH               KS   TRAINED SPOTTER

&&

MGERARD
Local storm report, Jul 3, 1:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          6 N OTIS                38.62N 99.05W
07/03/2005                   RUSH               KS   PUBLIC

            BRIEF TOUCHDOWN. REPORT RECEIVED FROM KSNW.

&&

MGERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis39 min
Jul 3, 12:14 AM CDTSevere Thunderstorm WarningDDCEllis, Trego61 min
Jul 3, 1:59 AM CDTSevere Thunderstorm WarningDDCLane, Ness46 min
Jul 3, 2:36 AM CDTSevere Thunderstorm WarningDDCRush41 min
Jul 3, 3:47 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford43 min
Jul 3, 7:24 AM CDTSevere Thunderstorm WarningDDCScott36 min
Jul 3, 12:26 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jul 3, 12:56 PM CDTSevere Thunderstorm WarningDDCRush64 min
Jul 3, 1:01 PM CDTSevere Thunderstorm WarningDDCEllis55 min
Jul 3, 1:24 PM CDTTornado WarningDDCRush40 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
Jul 3, 4:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman57 min
Jul 3, 4:33 PM CDTSevere Thunderstorm WarningDDCStafford72 min
Jul 3, 5:09 PM CDTSevere Thunderstorm WarningDDCEdwards51 min
Jul 3, 6:00 PM CDTSevere Thunderstorm WarningDDCEdwards45 min
Jul 3, 6:14 PM CDTSevere Thunderstorm WarningDDCStafford46 min
Jul 3, 6:45 PM CDTSevere Thunderstorm WarningDDCEdwards60 min
Jul 3, 6:47 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton73 min
Jul 3, 6:53 PM CDTSevere Thunderstorm WarningDDCFord67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.